Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Topeka, KS

May 28, 2019Brown County, Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2019, 1:37 PM CDT for Brown County, Jackson County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 1:37 PM CDT (18:37 UTC)
Expired
May 28, 2019, 2:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:43 PM CDTHAIL 1Circleville, KS
May 28, 1:43 PM CDTHAIL 1.75Circleville, KSSOCIAL MEDIA PHOTO. DELAYED REPORT.
May 28, 1:53 PM CDTHAIL 12 N Netawaka, KS
May 28, 2:13 PM CDTHAIL 1.51 E Willis, KS
May 28, 2:13 PM CDTHAIL 23 N Everest, KSSOCIAL MEDIA PHOTOS. A FEW HAIL STONES UP TO 2.25 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KTOP 281837
SVRTOP
KSC013-085-281915-
/O.NEW.KTOP.SV.W.0113.190528T1837Z-190528T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
137 PM CDT Tue May 28 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in northeastern Kansas...
  Southeastern Brown County in northeastern Kansas...

* Until 215 PM CDT.

* At 137 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Circleville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holton, Horton, Everest, Robinson, Whiting, Circleville, Netawaka,
  Powhattan, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9534 3965 9556 3951 9557 3935 9586
      3947 9595 3957 9585 3957 9579 3963 9579
      3975 9566 3986 9534
TIME...MOT...LOC 1837Z 225DEG 44KT 3945 9590 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
3 follow-up statements
802 
WWUS53 KTOP 281848
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
148 PM CDT Tue May 28 2019

KSC013-085-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-Brown-
148 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN BROWN COUNTIES...

At 148 PM CDT, a severe thunderstorm was located 4 miles southwest of
Netawaka, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holton, Horton, Everest, Robinson, Whiting, Circleville, Netawaka,
Powhattan, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9534 3965 9556 3951 9557 3943 9577
      3951 9591 3957 9585 3957 9579 3963 9579
      3975 9566 3986 9534
TIME...MOT...LOC 1848Z 227DEG 44KT 3954 9575 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
277 
WWUS53 KTOP 281856
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
156 PM CDT Tue May 28 2019

KSC013-085-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-Brown-
156 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN BROWN COUNTIES...

At 155 PM CDT, a severe thunderstorm was located near Netawaka,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Horton, Everest, Robinson, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9534 3965 9556 3954 9557 3957 9579
      3963 9579 3975 9566 3986 9534
TIME...MOT...LOC 1855Z 225DEG 44KT 3960 9567 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair
443 
WWUS53 KTOP 281907
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
207 PM CDT Tue May 28 2019

KSC085-281917-
/O.CAN.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-
207 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3986 9534 3965 9534 3965 9560 3978 9557
TIME...MOT...LOC 1907Z 225DEG 44KT 3970 9554 

$$

KSC013-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Brown-
207 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN BROWN COUNTY...

At 207 PM CDT, a severe thunderstorm was located near Willis, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Horton, Everest, Robinson and Willis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 9534 3965 9534 3965 9560 3978 9557
TIME...MOT...LOC 1907Z 225DEG 44KT 3970 9554 

HAIL...1.25IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:38 PM CDT, 59 minutes earlier.

Area forecast discussion, May 28, 12:38 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 PM CDT Tue May 28 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 421 AM CDT Tue May 28 2019

The region remained under southwesterly flow aloft with the closed
mid-level low advancing eastward across Colorado.  At the surface,
low pressure was centered over western KS with a second surface low
near the Great Lakes region.  A surface cold front extended between
these two lows, stretching across far northern KS and extending
towards southeast Iowa.  Early this morning scattered showers and
thunderstorms developed just north of this boundary across Nebraska
and into Iowa and northern Missouri.  With this front stretched
across the far northern CWA, there is a chance for some of these
showers and storms over Nebraska to skim across far northern KS
early this morning.  These early morning storms may leave an outflow
boundary across northern KS, and cannot rule out the potential for
some isolated showers/storms to try and develop along this lingering
boundary into the mid/late morning hours.

Models show this frontal boundary remaining in place along the KS/NE
border today as the surface low over western KS advances eastward
toward the area, with an associated north-south oriented cold front
progged to track into central KS by early afternoon.  With this
surface pattern in place, much of the CWA will be in the warm sector
today with steady southerly surface winds supporting continued warm,
moist-air advection into the area with high temperatures rising into
the mid 70s to low 80s.  As a result, decent destabilization is
expected by this afternoon with 2500-3500 J/kg of MUCAPE. Model
soundings suggest the cap should weaken enough this afternoon to
support surface-based storms with 40-50kts of 0-6km bulk shear
expected across the area. With these expected atmospheric conditions
in place, strong to severe thunderstorm development is expected this
afternoon ahead of the advancing cold front with large hail and
damaging winds being the primary hazards. Some model soundings
showing a weak inflection within the hodograph, but enough low-level
SRH should be present to support the potential for a few tornadoes
as well, with the better potential looking to be focused across far
northeast KS. The dryline looks to advance eastward into central KS
by early this evening with some short-range models suggesting a
second round of scattered showers and storms may try to develop
behind the initial round of storms. However, anything that develops
may have a difficult time sustaining itself as the environment will
likely be well worked over from the initial round of storms during
the afternoon.  While storms this afternoon should be fairly
progressive (and thus limiting the potential for widespread flash
flooding concerns), locally heavy rainfall will be possible with
these storms this afternoon into this evening. Showers and storms
should exit eastern KS by the late evening/early overnight hours
with scattering cloud cover allowing low temperatures tonight to
drop into the mid 50s to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 421 AM CDT Tue May 28 2019

Models show the mid-level and surface closed lows slowly tracking
across Nebraska and northern KS on Wednesday.  However, with the
slower exit to this system, some models suggest the exiting cold
front may still be close enough for the associated
shower/thunderstorm development along the front by Wednesday
afternoon/early evening to extend as far west as into far east
central KS, with a passing embedded shortwave also helping to
support some scattered thunderstorm development in this area.
Dependent upon the exact tracking of the surface front and the
embedded shortwave, cannot rule out the potential for enough
destabilization to be present across far east central KS to support
a few stronger storms, but will need to monitor conditions through
the day Wednesday.

Surface high pressure finally advances into the area behind this
exiting system by Thursday and Friday, with predominantly dry
conditions expected.  However, with a weak mid-level ridge in place
across the southern CONUS, models show the potential for a few
embedded waves to track over the CWA to result in some isolated
precipitation chances late week.  Slightly cooler conditions are
expected for the latter half of the week with highs in the 70s and
lows in the 50s.

Precipitation chances increase by Saturday as an embedded shortwave
develops within the mid-level trough stretched across the Great
Lakes region and the northeastern U.S. and then tracks over the CWA.
Additional embedded disturbances may continue to bring scattered
precipitation chances to the outlook area Sunday into Monday,
however confidence remains low in the timing/tracking of any
precipitation as there are still notable differences amongst the
models this far out in the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Hennecke
AVIATION...Wolters
Hazardous weather outlook, May 28, 4:43 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
443 AM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
443 AM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are likely this afternoon into this
evening. Storms will likely develop over central to northeast
Kansas by early to mid afternoon before tracking eastward into
eastern Kansas by late afternoon to early evening. The primary
hazards will be large hail up to golfball size and damaging wind
gusts of 60 to 70 mph. However, cannot rule out the potential for
a few tornadoes as well, with the better potential for tornadoes
being focused across far northeast Kansas. Areas of locally heavy
rainfall also will be possible with these storms.

Flooding on area rivers will continue across the outlook area
today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the outlook area this
afternoon through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 28, 11:21 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1121 AM CDT Tue May 28 2019

KSZ022-036-037-281645-
Geary-Riley-Morris-
1121 AM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR GEARY...SOUTHWESTERN RILEY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Woodbine, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza and Keats.

This includes Interstate 70 between mile markers 290 and 314.

LAT...LON 3924 9657 3895 9650 3880 9684 3882 9689
      3887 9689 3887 9693 3897 9693 3898 9695
      3896 9696 3906 9696 3926 9684
TIME...MOT...LOC 1621Z 221DEG 44KT 3889 9691

Blair
Special weather statement, May 28, 12:28 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 PM CDT Tue May 28 2019

KSZ022-036-038-281745-
Wabaunsee-Geary-Riley-
1228 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 1245 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dwight, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Geary,
southeastern Riley and northwestern Wabaunsee Counties.

This includes Interstate 70 between mile markers 309 and 323.

LAT...LON 3916 9656 3916 9636 3915 9635 3915 9634
      3916 9634 3916 9629 3887 9654 3887 9678
TIME...MOT...LOC 1728Z 215DEG 51KT 3888 9667

Blair
Special weather statement, May 28, 12:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Tue May 28 2019

KSZ022-023-038-281830-
Wabaunsee-Pottawatomie-Riley-
1254 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of St. George, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Belvue, Emmett and
Louisville.

This includes Interstate 70 between mile markers 316 and 332.

LAT...LON 3934 9603 3922 9604 3906 9620 3904 9650
      3907 9650 3940 9633 3940 9603
TIME...MOT...LOC 1753Z 220DEG 43KT 3909 9643

Blair
Local storm report, May 28, 1:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             6 SW CIRCLEVILLE        39.45N 95.93W
05/28/2019  E1.00 INCH       JACKSON            KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:42 PM CDTSevere Thunderstorm WarningTOPRepublic48 min
May 27, 11:00 PM CDTTornado WarningTOPRepublic15 min
May 27, 11:11 PM CDTTornado WarningTOPRepublic19 min
May 27, 11:24 PM CDTSevere Thunderstorm WarningTOPRepublic23 min
May 28, 12:51 AM CDTAreal Flood WarningTOPJefferson24 hr
May 28, 10:46 AM CDTSevere Thunderstorm WarningTOPDickinson44 min
May 28, 11:21 AM CDTSpecial Weather StatementTOPGeary24 min
May 28, 11:53 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
May 28, 12:28 PM CDTSpecial Weather StatementTOPGeary17 min
May 28, 12:54 PM CDTSpecial Weather StatementTOPPottawatomie36 min
May 28, 1:04 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Wabaunsee41 min
May 28, 2:13 PM CDTSevere Thunderstorm WarningTOPBrown17 min
May 28, 2:21 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha39 min
May 28, 2:47 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha43 min
May 28, 3:19 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie4 hr
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha29 min
May 28, 3:41 PM CDTSpecial Weather StatementTOPLyon34 min
May 28, 4:07 PM CDTSpecial Weather StatementTOPShawnee23 min
May 28, 4:10 PM CDTSpecial Weather StatementTOPLyon, Osage35 min
May 28, 4:21 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee39 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningTOPLyon49 min
May 28, 4:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Lyon, Osage, Shawnee, Wabaunsee51 min
May 28, 4:39 PM CDTTornado WarningTOPLyon, Osage51 min
May 28, 4:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee47 min
May 28, 5:12 PM CDTFlash Flood WarningTOPLyon4 hr
May 28, 5:25 PM CDTTornado WarningTOPOsage50 min
May 28, 5:26 PM CDTFlash Flood WarningTOPJefferson, Osage, Shawnee, Wabaunsee4 hr
May 28, 5:39 PM CDTFlash Flood WarningTOPOsage8 hr
May 28, 5:41 PM CDTTornado WarningTOPDouglas, Franklin49 min
May 28, 5:55 PM CDTSpecial Weather StatementTOPJefferson35 min
May 28, 5:58 PM CDTSpecial Weather StatementTOPBrown32 min
May 28, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDouglas32 min
May 28, 6:18 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatTOPDouglas25 min
May 28, 6:21 PM CDTTornado WarningTOPRepublic39 min
May 28, 6:23 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee3 hr
May 28, 6:46 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage8 hr
May 28, 6:53 PM CDTTornado WarningTOPRepublic, Washington37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.